Dietary Nutritional Supplements That Cause Cloudy Urine

Omega 3 capsules
Cloudy urine can be caused by high intake of supplemental vitamins. (Image: Idiaphoto/iStock/Getty Images)

Some supplements, particularly vitamin supplements, contain nutrients that are water-soluble, which means your body does not store the extra nutrients that it does not use. Instead, it releases them in your urine, which can cause cloudy urine. This typically occurs when taking unusually high doses of supplements. However, cloudy urine can be a sign of serious health problems, so consult your doctor if the symptom persists.

Vitamin B-6

Vitamin B-6, a water-soluble vitamin, is necessary for a variety of functions in your body, including metabolizing food. Since B-6 also helps produce neurotransmitters, chemicals that send signals in your nervous system and brain, high doses of vitamin B-6 are being used experimentally to treat neurological conditions like migraines. If you are taking high doses of B-6 for such conditions, your body is more likely to release it through your urine, creating a cloudy effect.

Vitamin B-12

According to the National Institutes of Health, vitamin B-12 is necessary for your body to produce healthy red blood cells. If your body is not absorbing B-12 properly, you may suffer from anemia, a condition in which your red blood cells are unable to carry oxygen throughout your body. This can be treated with B-12 supplements, which may cause cloudy urine due to the vitamin's water-soluble properties.

Vitamin C

Vitamin C, also called ascorbic acid, is used a variety of ways, from building collagen to fighting free radicals as an antioxidant. Vitamin C is also supports your immune system; so many people take vitamin C supplements -- especially during cold and flu season. Since vitamin C is water-soluble, your body uses what it needs and releases the rest in your urine, causing cloudiness.

Multiple Vitamin Overdose

According to Medline Plus, if you are taking multiple dietary supplements and you accidentally overdose or take too many, you may begin producing cloudy urine as a symptom of multiple vitamin overdose. Other symptoms include bone and joint pain, headaches, vomiting and diarrhea. In a case like this, you should immediately contact the National Poison Control Center or your local physician.

When to Call Your Doctor

If your body is producing cloudy urine because you are taking a supplement, you should try stopping the supplement and seeing if the symptoms stop. If your body continues to produce cloudy urine, or if this symptom is accompanied with pain, consult a physician since cloudy urine can be a symptom of other health problems, such as urinary tract infections.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use, Privacy Policy and Copyright Policy. The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.